Hello, JR! I'm not a medical professional, just the parent of a kid with diabetes. I'll do my best to answer your questions, ask as many as you'd like. It sounds like you're doing a great job of trying to understand and manage your disease, and you should be commended for that. I'm going to talk in US units, I must admit I don't know the conversion factors to get it into mmol units. Our BG ranges are normal in the 80-180 range, just for reference.
Q1: From our experience, it depends on how fast your BG drops. A gradual drop is a lot easier on the body than a sharp drop. My daughter has felt low with all the symptoms after heavy periods of exercise, and she's been 90. She's also been as low as 54 and not noticed it, because it happened gradually. So the answer is that it depends.
Q2: I don't know that you can lose your unawareness, I think you can mitigate it by preventing your BG from going low. You're on the right path.
Q3: I don't believe so. You need someone else to give you the glucose that your body doesn't have. If you get that, then you can recover, but you need the glucose.
Q4: Have you considered the continuous glucose monitors? Are they available in Australia yet? With your hypo unawareness, that technology could literally be a lifesaver.
Hi, I have been a type 1 for 34 years and I am 48 now.
I also do not feel lows. I can carry on a conversation and be as low as 34 and not even feel the low and the person I am talking to will not know I am low.
I have about died from the lows on several occasions, if it was not for my wife being there to call 911 and have the firemen give me glucose, I would not be here today to write this.
This is very dangerous. It is always better to be on the high side and die a few years younger than have that one LOW that will KILL you today. YES, you can and will die if you are too low and you are in trouble and can't help yourself. If no one is there to help you, you will die of the LOW. The brain is the first thing to start shuting down when it has no glucose to operate on. That is why you have the Diabetic insulin reaction and act stupid when we are LOW.
I am not saying to go wild and have your blood sugar way high but try to stay within that 80-120 area, but watch out trying to give yourself more insulin and chase that high as the insulin will eventually catch up and get you when you least expect it. It is hard, but you have to try and find that balance that is right for you without going too LOW.
I would never go on the pump since I can't feel the LOWS unless I had a continious glucose monitor to alarm when I was below 80, otherwise you are just asking for a mistake to happen. and believe me mistakes DO happen. All it takes is one and you are OUT. Remember, all things manmade can and do break down. My neice is on the pump and we were at a family reunion and her pump just started acting up and not working right, her blood sugar went to 600+. We started giving her 10 units of novalog and checking every 15 min until it came down to a normal level (it took about 30 units of novalog to bring her down to an acceptable level).
Just think of what would happen if her pump started to screw up the oposite way and started giving her too much insulin rather than not enough, but she can feel the LOWS, I can't, that is why every time my wife asks me to go on the pump, I tell her " No way am I going to hook myself up to something that just gives and gives insulin into my system when I can't feel the LOWS and risk death at the cause of some stupid malfunction".
Sorry, I didn't mean to go on and on and I didn't mean to scare you or anyone else, and I know a lot of diabetics that will disagree with what I am saying, but for me "it is better to be high and lose a few years of my life than to go LOW and risk the chance of DEATH today".
There have been studies done that suggest that hypo unawareness can be reversed. I was one of those who suffered from this problem for years and I read about these studies with real interest. Do a Google search on "recovery of symptoms of hypoglycemia" and maybe some of these articles will come up. In a nutshell, they suggest several things:
1. Hypo unawareness happens when you have several lows before your liver has had time to replenish its glucose stores. This becomes the norm, and your body is no longer as quick to recognize the problem. Furthermore, some reserve sugars are still detected by the brain if a second low happens after you had one that caused your body to dump sugar from the liver, and so while your glucose levels may be low, your brain is detecting the liver sugars and thinks you are OK. This apparently is what causes the loss of warning symptoms.
2. When you notice unawareness of hypoglycemia happening, you need to raise your glucose levels enough to avoid ANY hypo episodes for a short period of time so that the body can re-program what the normal levels are. That period of time varies from study to study, but one study I read about suggested that the awareness symptoms could return in just 2 weeks without hypos.
3. The studies also suggested that it is of the utmost importance to fix each hypo spell with the quickest possible fix, for the key is to have the hypo fixed by drinking some juice or Gatorade BEFORE the brain can tell the liver to dump sugar reserves. So it is important to do the juice fix rather than eating something that takes longer to digest, for even after you eat a sandwich or crackers, the brain may continue to signal that your body is needing sugar while this food digests.
I have tried this, and it works. However, you need to be very quick to start this process all over again if you find yourself once again losing warning symptoms. If you are tightly controlled, this may be something you just have to work on occasionally in order to maintain good warnings. I find that now I have warning symptoms again of both high and low glucose levels if they vary at all from the norm. If this could help me recover symptoms, it can help anybody.
I would like to reply to the gentleman that was concerned about the pump malfunctioning and causing a low blood sugar. I've been on a pump since 1996. I've had 3 upgrades to my pump just to get the latest and greatest. I've never had a malfunction and I read quite a bit about the duplicate/backup mechanisms they have to prevent just that. I've never heard of anyone getting too much insulin. Now the opposite can happen when the tubing is pulled out of the body, kinked up but that is why you need to check your bloodsugar at least 4 times per day.
Before I got my insulin pump my blood sugars went like a roller coaster throughout the day even though I checked my blood sugar up to 10-12 times per day and took multiple shots per day. I also couldn't eat anything for breakfast because my blood sugar shot up so high. Now my blood sugars rarely go low or high. I haven't had a low that I didn't feel right away for many years.
One thing that did help me feel my lows after I stopped feeling them a little was to keep my blood sugars a little high for a couple weeks - above 100 - but not too high.
I hope everyone would consider a pump - you can always return it - it's made my life just so much better and more flexible!
Pump have function called AUTO OFF. It turns pump OFF if you did not operate pump in time you specified.
My is set up to 7 hours. If I do not touch any button for that long, my pump is going to SUSSPEND mode, until I clear alarm.
Thi is useful function for unaware!
As IDD with recurrent severe hypoglycemia & total hypo unawareness, I do repeatedly wake up from 'coma's' as my insulin passes its effective period & BG begins to rise again. Obviously this is because I have never taken such a massive dose of insulin that it COULD kill me, which shows that doses for fairly well controlled, normal body-weight IDD's are NOT large enough to kill, if factors like alcohol etc are excluded.
Repeated hypos while living alone have proved that I always recover, although there is a risk repeated lows can result in lasting brain damage. In theory this is only likely to happen if you're unconscious for v long time (24hrs?), but I believe subtle effects (deterioration of memory & vocabulary) have happened to me already, but as they're so similar to symptoms of aging it's hard to get sympathy for this, nor to prove its happened.
Still way better than the consequences of constant high BG's! As for regaining warning signs that's unlikely for someone whose been hypo unaware as long as me, but striving to avoid the hypo's that perpetuate it can only be a good thing, and what we all aim for anyway, though I would always advise against trying to maintain BG's over 10.